Hawaii, 2017Flash Flood and Heavy Rain in Hawaii, March 7 to 10, 2017
March 7 to 10, 2017 · NWS HFO · 9 events in 3 counties and zones
An upper trough near the island chain induced heavy downpours and thunderstorms over Maui, particularly the leeward Haleakala area. Remnant moisture from an old front was sufficient to bring intense rainfall that inundated Kulanihakoi Gulch, which then led to South Kihei Road being flooded.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper trough near the island chain induced heavy downpours and thunderstorms over Maui, particularly the leeward Haleakala area. Remnant moisture from an old front was sufficient to bring intense rainfall that inundated Kulanihakoi Gulch, which then led to South Kihei Road being flooded. Seven individuals trapped by the deluge had to be rescued by fire crews, and the flooding waters damaged several vehicles and condominiums. The system also produced heavy rain and thunderstorms over the Big Island of Hawaii (where small hail fell on the 9th, as well) and Oahu. No serious injuries were reported. The cost of damages was not determined.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at Mar 7, 3:50 PM HST, 13 minutes earlier.
Area forecast discussion, Mar 7, 3:50 PM HST, 13 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
350 PM HST Tue Mar 7 2017
.SYNOPSIS...
Unsettled weather is in store for portions of the state into
Thursday. A strong upper level trough passing over the region will
create the potential for heavy showers and strong thunderstorms
during this time, especially along a stalled band of low level
moisture currently stretched over and near Maui County and
northern Big Island. A weak ridge will settle near the state on
Friday, bringing light winds and humid conditions for the weekend.
&&
.DISCUSSION...
A complex pattern remains in place this afternoon, with heavy
showers and thunderstorms favoring the eastern half of the island
chain. A band of low level moisture and convergence, the remnant
of an old front, has been stalled over Maui County and northern
Big Island all day, with precipitable water (PW) values hovering
around 1.25 to 1.6 inches. Meanwhile, a strong mid to upper level
trough centered about 300 miles northwest of Kauai continues to
dig toward the state. This feature is already producing enough
instability to trigger isolated heavy showers and thunderstorms
along the low level moisture band. The mid to upper level trough
is also driving a weak surface cold front that is being obscured
by a band of layered high clouds just northwest of Kauai.
Sandwiched between these features, a somewhat dry, northerly low
level flow with dew points in the lower 60s deg F range is fading
over Oahu.
The atmosphere will become increasingly unstable tonight and
Wednesday, upping chances for heavy showers and possibly strong
thunderstorms. Although the details remain elusive, the GFS and
ECMWF models are both showing a roughly 100 kt jet stream setting
up over the islands late tonight and Wednesday as the upper level
trough digs over the region. Temps at 500 mb will fall to the -13
to -16 C range, which is very cold by Hawaii standards. As a
result, CAPE values increase, especially along the stalled low
level moisture boundary, while 0-6 km bulk shear values remain
elevated at 35 kt or more. This instability will set the stage for
strong to possibly severe thunderstorms as early as late tonight,
but chances are higher during the day on Wednesday as CAPE is
maximized. The greatest threat will remain along the low level
moisture boundary centered over Maui County and northern Big
Island. We will also have to monitor the dissipating front moving
over Kauai tonight, since the HRRR model is suggesting that
thunderstorms could develop due to orographic forcing late this
evening.
Though the threat is marginal, mainly due to the isolated nature
of the potential heavy showers, we felt that a Flash Flood Watch
is appropriate, since there will be a prolonged period of heavy
shower potential and the possibility of anchored showers under
light winds. The Flash Flood Watch has been issued for all
islands, with the greatest flood potential remaining along the low
level moisture boundary.
By Wednesday night, the GFS and ECMWF show deeper moisture
surging northward over the state, maintaining the threat for
flash flooding. On Thursday, the upper level trough will gradually
weaken overhead, but conditions will remain rather moist and
unstable. The Flash Flood Watch currently runs through Wednesday
night but may need to be extended into Thursday.
The flood and thunderstorm threat will diminish on Friday as the
upper level trough weakens and pushes eastward. A weak low level
ridge will build just north of the state, ushering in weak trades.
The ridge will shift over the islands during the weekend,
promoting light winds and humid conditions.
&&
.AVIATION...
For the eastern Hawaiian Islands, moisture from a remnant frontal
boundary between the Big Island and Maui will continue to be the
focus of showers into the evening. At this time, this is
highlighted with VCSH for the nearby terminals at Kona and
Kahului. Thunderstorms with MVFR conditions will remain possible
into the evening for these locations and will continue to monitor
radar trends closely for the possible addition of tempo groups to
highlight heavier showers and thunderstorms for these terminals.
For the western Hawaiian Islands, the next frontal boundary will
move eastward across Kauai this afternoon into the evening and
eastward to Oahu and Maui overnight. This will allow for an
increased chance of showers with thunderstorms with gusty winds
and MVFR conditions possible as the boundary moves through.
AIRMET Sierra for mountain obscurations remains in effect for
windward sections of Maui. As moisture encroaches from the west
with the next frontal boundary, this may be needed for Kauai and
possibly Oahu overnight.
&&
.MARINE...
The west-northwest swell (290-320 deg) currently impacting the
islands and its resulting surf will gradually ease through early
Wednesday.
The latest surface analysis and satellite imagery showed a gale-
force low centered around 1000 nautical miles north-northwest of
the state tracking back toward the south-southeast. The latest ASCAT
pass late this morning still showed an area of gales out of the
northwest associated with this feature focused toward the local
area. This will result in a large reinforcing swell out of a more
northwest direction (330 deg) with expected impact to the Hawaiian
waters Wednesday through early Friday before gradually trending
down into the weekend. The ECMWF-Wave solution still brings this
swell in a bit earlier across the local waters with a peak up to
a couple of feet larger than the WAVEWATCH III. If this larger
solution verifies, surf may near warning levels late Wednesday
through Wednesday night. For now, have issued a High Surf Advisory
for exposed north and west facing shores for Wednesday and
Thursday. Large seas will also be an issue with this swell, so a
Small Craft Advisory will be needed. Seas and surf trend down once
again Friday through the weekend.
Local winds will remain light through the week as another front
approaches and moves into the area through mid-week. Periods of
heavy showers and a few thunderstorms remain in the forecast due
to a combination of this front and a disturbance aloft setting up
over the region.
&&
.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 6 PM HST this evening through late
Wednesday night for all Hawaii islands.
High Surf Advisory from 10 AM Wednesday to 6 PM HST Thursday for
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North
Shore-Oahu Koolau-Molokai-Maui Windward West-Maui Central Valley-
Windward Haleakala.
Wind Advisory until 6 PM HST Wednesday for Big Island Summits.
&&
Public...Wroe
Marine...TS
Aviation...Woodrum
In the hours before
Special weather statement, Mar 7, 1:37 PM HST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Honolulu HI
137 PM HST TUE MAR 7 2017
HIZ025-027-080015-
Big Island Interior-Big Island North and East-
137 PM HST TUE MAR 7 2017
...A STRONG THUNDERSTORM WILL AFFECT HAWAII IN HAWAII COUNTY...
At 136 PM HST, a strong thunderstorm was located over Ninole, or 16
miles northwest of Hilo, moving southeast at 5 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Honomu, Laupahoehoe, Ninole and Hakalau.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1983 15516 1989 15533 2001 15528 2001 15526
1996 15519 1987 15510
TIME...MOT...LOC 2336Z 293DEG 5KT 1994 15519
WroeFlash Flood, Maui
- When
- March 7, 4:03 PM HST to 7:26 PM HST
- Where
- Maui County, 0.58 mi W of I Kihei to 0.6 mi WSW of I Kihei
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 20.768, -156.459
Portion of S. Kihei Road was closed due to flash flooding. Several homes had to be evacuated as well. Several vehicles and condominiums were damaged, and seven individuals trapped by the flood had to be rescued by fire crews.
Heavy Rain, Hawaii
- When
- March 7, 8:01 PM HST to 10:51 PM HST
- Where
- Hawaii County, 2.49 mi N of Waikoloa Village to 2.11 mi E of Captain Cook
- Reported by
- Official NWS Observations
- Coordinates
- 19.966, -155.785
Heavy Rain, Maui
- When
- March 8, 2:44 PM HST to 8:26 PM HST
- Where
- Maui County, 1.08 mi ENE of Pauwela to 0.55 mi NW of Koali
- Reported by
- Official NWS Observations
- Coordinates
- 20.938, -156.306
Heavy Rain, Maui
- When
- March 9, 2:21 PM HST to 4:44 PM HST
- Where
- Maui County, 1.13 mi ENE of Pauwela to 1.06 mi E of Keawakapu
- Reported by
- Official NWS Observations
- Coordinates
- 20.935, -156.303
Heavy Rain, Honolulu
- When
- March 9, 2:49 PM HST to 5:54 PM HST
- Where
- Honolulu County, 1.74 mi SSE of Kahuku to 1.07 mi WNW of Waipahu
- Reported by
- Official NWS Observations
- Coordinates
- 21.656, -157.941
Heavy Rain, Hawaii
- When
- March 9, 4:06 PM HST to 6:40 PM HST
- Where
- Hawaii County, 1.26 mi WSW of Hakalau to 5.36 mi ENE of Glenwood
- Reported by
- Official NWS Observations
- Coordinates
- 19.892, -155.148
Heavy Rain, Hawaii
- When
- March 9, 8:27 PM HST to 11:12 PM HST
- Where
- Hawaii County, 3.61 mi ENE of Pahala to 4.87 mi SW of Naalehu
- Reported by
- Official NWS Observations
- Coordinates
- 19.227, -155.433
Heavy Rain, Honolulu
- When
- March 10, 3:09 PM HST to 4:29 PM HST
- Where
- Honolulu County, 1.36 mi E of Kawailoa Beach to 1.65 mi SE of Waikane
- Reported by
- Official NWS Observations
- Coordinates
- 21.632, -158.059
Heavy Rain, Maui
- When
- March 10, 6:11 PM HST to 8:49 PM HST
- Where
- Maui County, 0.48 mi ESE of Honokahua to 1.59 mi ESE of Puunene
- Reported by
- Official NWS Observations
- Coordinates
- 20.998, -156.643
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Michigan, March 7 to 8, 2017$1.0 million · 62 kt wind · 9 events
- Damaging Winds in Kentucky, March 7, 2017$202,000 · 83 kt wind · 6 events
- Damaging Winds in Missouri, March 7, 2017$230,000 · 74 kt wind · 2 events
- High Wind and Strong Wind in Colorado, March 7, 20171 injured · $100,000 · 81 kt wind · 11 events
- Tornado and Damaging Winds in Arkansas, March 7, 2017$130,000 · EF0 · 5 events
- Hail and Damaging Winds in Mississippi, March 7, 2017$65,000 · 1.5 in hail · 10 events
- Damaging Winds in Illinois, March 7, 2017$94,000 · 74 kt wind · 2 events
- High Wind in South Dakota, March 7, 201764 kt wind · 26 events
- High Wind in Michigan, March 7, 2017$30,000 · 53 kt wind · 2 events
- High Wind and Strong Wind in Wisconsin, March 7 to 8, 20171 injured · $5,000 · 59 kt wind · 12 events
- High Wind in North Dakota, March 7, 201752 kt wind · 18 events
- Hail and Damaging Winds in Illinois, March 7, 2017$4,000 · 1 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678652, 678655, 678656, 678724, 678725, 678726, 678727, 678728, 678729.